Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 7, NWS Riverton, WY

July 18, 2020Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this red flag warning at Jul 18, 2020, 2:58 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Jul 18, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2020, 2:58 AM MDT (08:58 UTC)
In effect from
Jul 18, 2020, 12:00 PM MDT
Expired
Jul 18, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
4079 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WWUS85 KRIW 180858
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
258 AM MDT Sat Jul 18 2020

WYZ289-190200-
/O.NEW.KRIW.FW.W.0007.200718T1800Z-200719T0200Z/
Granite/Green/Ferris/Rattlesnake Mountains-
258 AM MDT Sat Jul 18 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 8 PM MDT this
evening.

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds will create erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 289.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: Highs in the mid 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ283-190200-
/O.CON.KRIW.FW.W.0006.000000T0000Z-200719T0200Z/
Upper Wind River Basin/Wind River Basin-
258 AM MDT Sat Jul 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds will create erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 283.

* COUNTIES AFFECTED: 
  In Central WY...Fremont.

* WHEN: Critical fire weather expected from 12 pm to 8 pm today.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: Highs in the upper 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
1 follow-up statement
337 
WWUS85 KRIW 182001
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
201 PM MDT Sat Jul 18 2020

WYZ283-190200-
/O.CON.KRIW.FW.W.0006.000000T0000Z-200719T0200Z/
Upper Wind River Basin/Wind River Basin-
201 PM MDT Sat Jul 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds will create erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 283.

* COUNTIES AFFECTED: 
  In Central WY...Fremont.

* WHEN: Critical fire weather expected from 12 pm to 8 pm today.

* WIND: Northwest 10 to 15 mph with gusts up to 25 mph.

* HUMIDITY: As low as 15 percent.

* TEMPERATURES: Highs in the mid 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ289-190200-
/O.CON.KRIW.FW.W.0007.000000T0000Z-200719T0200Z/
Granite/Green/Ferris/Rattlesnake Mountains-
201 PM MDT Sat Jul 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds will create erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 289.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater.

* WIND: Northwest 10 to 20 mph with gusts up to 35 mph.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: Highs in the mid 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 17, 10:44 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 17, 10:44 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1044 PM MDT Fri Jul 17 2020

.SHORT TERM...This evening through Saturday night
Issued at 250 PM MDT Fri Jul 17 2020

19Z radar, satellite and HRRR output indicates that a weak short
wave was moving east-southeast through southern Wyoming, with widely
scattered showers/storms developing across mainly Sweetwater county.
Expect precip to continue to develop to the northeast toward Natrona
County, weaken and dissipate by around 00Z this evening. Due to
the pressure gradient between the mid level ridge and short wave,
winds have picked up at most locations and will continue with Red
Flag Warnings that will remain in effect for much of central
Wyoming, until 02Z tonight.

The short term models continue to indicate that a weak frontal
boundary will shift southeast into the forecast area after 06Z
tonight. This system will filter in some slightly cooler air,
especially into northern and central sections, by 12Z Saturday.
RH values will be slightly higher on Saturday across the area, but
still expect enough potential for critical values to be met
across portions of central Wyoming. Borderline red flag fire
weather conditions will be prevalent in Fremont County and will
likely need to update for Saturday by this evening. Dry conditions
will continue through Saturday night with temps expected to fall
about five degrees cooler by Sunday morning.

.LONG TERM...Sunday through Friday
Issued at 250 PM MDT Fri Jul 17 2020

Sunday will see another shortwave transit the more zonal flow,
with convection possible mainly for the Bighorns and Johnson
County, and maybe into Natrona County. That will repeat on Monday
and again Tuesday, although with less coverage of showers each
day. The zonal flow will continue through mid week with the models
all indicating transitory shortwaves, mainly across the north,
dropping across eastern portions of the forecast area. Wednesday
through Friday, the models are showing increased mid and high
level moisture, however, they are not in very good agreement on
the timing or amplitude of these waves. We will keep PoPs on the
lower side. Temperatures are not going to fluctuate much from day
to day through the long term, with humidity also hitting at low
levels.

&&

.AVIATION...For the 06Z TAFS through 06Z Sunday

VFR conditions will continue across the area through the end of
the forecast period. A cold front will continue to make its way
through northern Wyoming, reaching central Wyoming by around 12Z
Saturday. Winds will increase again between 15Z and 17Z Saturday
and continue through 00Z to 02Z Sunday. Conditions will remain
dry across the area through the TAF period.

&&

.FIRE WEATHER...
Issued at 250 PM MDT Fri Jul 17 2020

A weak cold front will move south into the region by Saturday
morning, with a gusty north to northwest breeze expected in portions
of central and southern Wyoming. This, combined with low humidity,
will continue to bring elevated to critical fire weather to
portions of central and into southern Wyoming. Mixing and smoke
dispersal will be generally good to excellent. Otherwise, fire
weather concerns should ease on Saturday following the cold front
passage with somewhat cooler temperatures and higher humidity.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ280-281-285-
288-289-300.

Red Flag Warning until 8 PM MDT Saturday for WYZ283.

&&

SHORT TERM...Troutman
LONG TERM...Swanson
AVIATION...LaVoie
FIRE WEATHER...Troutman
Hazardous weather outlook, Jul 17, 2:35 PM MDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
235 PM MDT Fri Jul 17 2020

WYZ001>020-022>030-181200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
235 PM MDT Fri Jul 17 2020

...Red Flag Warnings remain in effect for portions of central
Wyoming through 8 PM MDT this evening and portions of Fremont county
until 8 PM MDT Saturday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Elevated to critical fire weather conditions will occur in
parts of central and southern Wyoming. Please see Fire Weather
Products for details.

Very isolated thunderstorms will be possible in portions of southern
and western Wyoming until early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Elevated to critical fire weather concerns will continue
in parts of central and southern Wyoming.

Sunday through Tuesday...Isolated afternoon and evening thunderstorms
over the north and Natrona county.

Thursday...Isolated afternoon and evening thunderstorms, mainly
over and near the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:13 PM MDTSpecial Weather StatementRIWFremont47 min

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.